Welcome Center  |   Log In  |   Register  |   Follow Us  Facebook  Twitter

Laropiprant effective in reducing niacin-induced flushing over long term

Reuters Health • The Doctor's Channel Daily Newscast

NEW YORK (Reuters Health) – After 20 weeks of use, laropiprant continues to reduce flushing related to niacin treatment for a further 12 weeks, according to a study reported in the American Journal of Cardiology online June 11.

Dr. Yale B. Mitchel, with Merck Sharp & Dohme Corporation in Whitehouse Station, New Jersey; and colleagues note that flushing limits the use of niacin for dyslipidemia. They showed previously that combining laropiprant with extended-release niacin reduces flushing compared with niacin taken alone. However, it was not known whether laropiprant could be discontinued after dosing stabilization or if it continued to offer a benefit.

The current study focuses on 913 patients in the original study who were receiving 2g extended-release niacin and 40 mg laropiprant daily at 20 weeks. Approximately half then continued on the combination up to 32 weeks while the others received extended-release niacin alone. A control group of 233 patients received placebo throughout the study.

From week 21 on, patients receiving niacin without laropiprant had increased flushing for the remainder of the study, according to the report, while patients receiving the combination treatment had levels of flushing only slightly more that seen with placebo.

For example, 19.6% of patients who continued on the combination treatment had a maximum Global Flushing Symptom Score (GFSS) of 4 or higher compared with 48.9% of those in the group that received niacin alone, and 9.2% of patients in the placebo group, Dr. Mitchel and colleagues found.

Apart from flushing, rates of other adverse effects were low and similar across the three groups, they note.

Overall, the researchers conclude, “The results of our study support the long-term efficacy of ERN/LRPT (extended-release niacin/laropiprant) in reducing NIF (niacin-induced flushing) symptoms.”

SOURCE:

Effectiveness and Safety of Laropiprant on Niacin-Induced Flushing

Am J Cardiol 2012.